Introduced into clinical practice in the 1960s, the analgesic fentanyl is 100 times more potent than morphine. Various methods of administration exist including the transdermal Duragesic patch system, widely used in chronic pain and palliative care settings. Numerous, often imaginative methods of abuse of fentanyl patches have been reported; the majority of fatal fentanyl overdose cases resulting from deliberate abuse or suicide. We describe the accidental overdose of a young black male with sickle cell/beta-thalassemia who had been using the Duragesic system for almost 2 years.At autopsy the macroscopic findings were of nonspecific opiate overdose with congested heavy lungs. Histopathological examination revealed severe sickling of red blood cells in the lungs (acute chest syndrome). Toxicological examination revealed blood and urine fentanyl levels of 40 microg/L and 400 microg/L (10 fold and 100 fold higher than therapeutic levels). The mast cell tryptase was also significantly elevated at 76 microg/L, (Normal 2-14 microg/L). We discuss the relevance of these findings with regard to the cause of death, and stress the need to consider fentanyl when confronted with nonspecific signs of opiate overdose as it is not detected in routine toxicological drug screens.